Vol. 9, No. 1, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Proving the pressing game conjecture on linear graphs

Eliot Bixby, Toby Flint and István Miklós

Vol. 9 (2016), No. 1, 41–56
Abstract

The pressing game on black-and-white graphs is the following: given a graph G(V,E) with its vertices colored with black and white, any black vertex v can be pressed, which has the following effect: (1) all neighbors of v change color; i.e., white neighbors become black and vice versa; (2) all pairs of neighbors of v change adjacency; i.e., adjacent pairs become nonadjacent and nonadjacent ones become adjacent; and (3) v becomes a separated white vertex. The aim of the game is to transform G into an all-white, empty graph. It is a known result that the all-white empty graph is reachable in the pressing game if each component of G contains at least one black vertex, and for a fixed graph, any successful transformation has the same number of pressed vertices.

The pressing game conjecture states that any successful pressing sequence can be transformed into any other successful pressing sequence with small alterations. Here we prove the conjecture for linear graphs, also known as paths. The connection to genome rearrangement and sorting signed permutations with reversals is also discussed.

Keywords
bioinformatics, sorting by reversals, pressing game, irreducible Markov chain
Mathematical Subject Classification 2010
Primary: 05A05
Secondary: 05CXX
Milestones
Received: 8 April 2013
Revised: 19 January 2015
Accepted: 21 January 2015
Published: 17 December 2015

Communicated by Joshua Cooper
Authors
Eliot Bixby
Budapest Semesters in Mathematics
H-1071 Budapest
Bethlen Gábor tér 2
Hungary
Toby Flint
Budapest Semesters in Mathematics
H-1071 Budapest
Bethlen Gábor tér 2
Hungary
István Miklós
Rényi Institute
H-1053 Budapest
Reáltanoda utca 13-15
Hungary Budapest Semesters in Mathematics
H-1071 Budapest
Bethlen Gábor tér 2
Hungary